How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Charogat Your Own Question
Charogat, Doctor
Category: Health
Satisfied Customers: 1802
Experience:  Licensed in both NYS and NJ with experience in surgery and medicine.
Type Your Health Question Here...
Charogat is online now
A new question is answered every 9 seconds

i have problems staying awake during the day and stay awake

This answer was rated:

i have problems staying awake during the day and stay awake at night. I don't have sleep apnea. Im going crazy trying to find a way to stay awake to take care of kids.
Thank you for contacting I will try to help as best as I can.
A few questions...
Are you saying that you have problems sleeping at night or that you have problems staying awake at night as well?
Any other medical problems?
How old are the kids?
Customer: replied 7 years ago.
I can't sleep at night and I can't stay awake during the day. I have fibromyalgia, degenrative athritis in my neck. Depression actually they said it is bipolar. There is alot going on and I have had 2 sleep studies done and they found I have RLS. Thats all. I take provigil to help me stay awake and it still doesn't work. So I am lost. Can you give me some hope?
How old are the kids you are taking care of?
Are you taking any medicine besides for the provigil?
I will be away from my computer for about 3 hours (or less), but will return then and do my best to help you. During this time I am also going to do a little bit of investigating so that I can give you a fuller answer than otherwise.
Customer: replied 7 years ago.
Well I have a home daycare so i have to stay awake to take care of them. They range from 7 mos. to 17 mos. Yes I am on other meds. There is a list if your ready for it. vytorin, clonepin, darvocet, lexapro, previcid, cardizem, invega, ultram, lyrica, lorazepam when needed, provigil, synthroid and ibuprophin. I think thats all. Any other questions?
Yes. I do have more questions. I hope you don't mind being patient with all these questions, but I want to give you the most correct answer to your question. (and yes, in direct answer to your original question, I DO think there is hope!)
Are any of these children yours i.e. are you postpartum? How old are you?
Some of the medications you are taking have opposing effects. Can you tell me what time approximately you take your medications (I know it is a long list, but it will help me figure out what is the best answer for you).

In running a very quick check of all your medications, there are at least TWELVE combinations that cause sedation!! You also are taking medications that have opposing effects as I mentioned earlier.

My opinion is that you should start your 'search for a cure' by going to your primary medical doctor, and having him go through the list of medication that you are taking and see which ones he can take off (if any). There are studies that show that when you take more than three medications (AKA polypharmacy) the risk of side effects increases exponentially.

If you would like you can answer the questions I posed at the beginning of this reply so that I can see if there is anything else that I would add. But certainly the first step to take is to visit your regular doctor as I just mentioned.

Good Luck, Feel better soon, and G-d Bless You

If you were happy with my answer(s) please press 'accept' so that I can get paid. Bonuses are always appreciated.
You should always consult with your physician for proper diagnosis and treatment. These answers are for educational purposes alone and do not confer doctor - patient relationship and confidentiality.
Customer: replied 7 years ago.
no none of the kids are mine. I am 38 and had a hystorectomy a few years back. Unfortunately. I take all but the vytorin, clonepin, and darvocet in the morning. Those I take before bed. I was thinking about switching them and taking the majority of them at night, but I don't know. I really need all Im taking due to medical problems. I have also had a total spinal fusion so there is more pain. The sleep dr doesn't help so Im lost. Still hoping. Thanks for your time.
Some of the medications you take in the morning do cause drowsiness, for example the Klonipin. That is a medication that lasts in your blood for a long time, so if you took it at night the medication would still be working in your system in the morning (it also might help you sleep better at night).
I realize you feel you need all of the medications, but I don't know if you realize that some of them may overlap and do the same thing, also some of the medications might be able to be combined, or changed to a different one. You are obviously not doing that well on your current regimen, so I think your primary doctor should really work out a better regimen for you. S/He might be able to suggest a way to reduce the sheer number of medications by either switching medications or dosages. Also s/he can recommend which medications would be better to take at night instead of the morning.
Keep in mind that I am not saying your doctor should just take you off medications you need, but rather figure out medications in a manner that will work better for you so that you can get some decent rest.
Charogat and 3 other Health Specialists are ready to help you
Customer: replied 7 years ago.
ok I will try that. Thank you again.
Your welcome.
And any time you have further questions please come back to see us again.
G-d Bless You